A-Z

Jo

Age at interview: 64
Age at diagnosis: 53
Brief Outline: Diagnosed with AF 11 years ago, Jo has had bad reactions to medications. She now takes warfarin and atenolol. In permanent AF, she recently underwent an unsuccessful cardioversion. She believes doctors need to be more aware of the distress AF causes.
Background: Jo is a retired nurse. She is married with one adult child. Ethnic background/nationality: White European.

More about me...

Jo is convinced that her AF started after a particularly stressful period in her personal life. Diagnosed ‘by accident’ 11 years ago when her GP discovered a ‘very, very fast, irregular pulse rate’, Jo’s AF was confirmed by an ECG and she was sent to hospital. By the time she arrived her pulse rate had increased to around 200 beats per minute. Admitted to intensive care, she was given an intravenous infusion of heparin (to prevent blood clots) and the oral beta-blocker atenolol. Soon after, she commenced warfarin. Despite having been a nurse, Jo admits that she knew ‘absolutely nothing’ about AF at this stage. 

After this episode Jo was very breathless and weak but slowly recovered. She decided to take early retirement and completed a university course. Her heart remained stable until 2009 when she began to experience light headedness. A reduction in her dose of atenolol triggered a further episode of AF and admission to hospital. 

Since being diagnosed, Jo’s story of AF has been set against a background of treatment and surgery for breast cancer. Diagnosed and treated for breast cancer at the end of her first year university exams, she subsequently had surgery for a recurrence in 2010, after which her heart went back into AF. In 2011 she had a mastectomy when a new cancer was found in her right breast. 

Jo has a history of bad reactions to medications prescribed to treat her AF and has tried a variety of drugs in an effort to find an acceptable treatment. Bisoprolol left her breathless, unable to sleep, and with a ‘burning’ sensation in her stomach. Her pulse rate dropped and she felt faint on digoxin; amiodarone left her feeling ‘extremely agitated, sweating and running to the toilet’; verapamil caused ‘horrendous constipation’; and tramadol increased her heart rate and caused palpitations and hallucinations. In 2011, at her request, she was again prescribed atenolol and within 3 days she was back in sinus rhythm. She does not mind being on warfarin and believes ‘that’s what’s keeping me alive and preventing a stroke’. 

Jo underwent an unsuccessful and unpleasant cardioversion in early 2012. She was given little information beforehand and woke up afterwards struggling for breath and feeling ‘as if a ton of bricks had been emptied onto my chest’. She was surprised to learn that four attempts had been made to ‘shock’ her heart back into sinus rhythm, none of which was successful. As she reflects: ‘I never in my wildest dreams thought I could have been shocked four times. If they had told me I would have said, ‘Stop after two’.’ She also experienced severe bruising around her mastectomy site ‘due to the warfarin and the pressure’. 

After this experience Jo contacted the Atrial Fibrillation Association who advised her to see an electrophysiologist. He felt that her symptoms of breathlessness could be due to the high dose of beta-blockers she was taking and changed her medication to tildiem, a calcium-channel blocker. After 3 weeks of side effects, however, Jo was put back on atenolol which she continues to take today. 

Jo feels that health professionals need to be more aware of the distress that atrial fibrillation causes. As she says: ‘This is a very real condition. It’s your own natural pacemaker that has gone wrong and people tell you, ‘oh relax’.’ She has felt let down by the lack of interest health professionals have shown: ‘They don’t seem to bother about this condition any more’, beyond prescribing warfarin and a beta-blocker. With the focus on treating her breast cancer, she believes her fears about AF have not been adequately addressed. Currently living ‘far away from specialised health care’, Jo is in the process of moving to another area where she can feel more at ease with the care she is getting. 

Although in permanent AF at the time of interview Jo was ‘managing okay’. Her body is now settling down, but she still experiences a slight amount of bronchial spasm and is not sleeping very well. Acknowledging that her body needs time to recover, Jo remains optimistic that she will find ‘the person that’s going to control my heart rate’. She would like to feel well enough to fulfil her retirement plans to go on a cruise and  visit ‘exotic places’ with her husband and to care for her garden.  

 Interview held 10/09/12
 

Jo described the pressure and dizziness she felt when having an episode of AF.

SHOW TEXT VERSION
PRINT TRANSCRIPT
You’re aware of your heart pulsating and it puts pressure right round about your waist. That’s where I feel most of the pressure. Sometimes it goes through to my back. Sometimes it’s up my arms. It makes you feel dizzy because the oxygen isn’t getting round the body. And you very often have cold extremities.
 

Jo, a breast cancer patient, felt that her concerns about AF were deprioritised. This added to her distress.

SHOW TEXT VERSION
PRINT TRANSCRIPT
[After the doctor aspirated fluid from a seroma, a build-up of fluid after surgery] I was feeling very weak. I couldn’t stand up. My head was spinning. I was sweating and I could feel the palpitations. It was as though my heart was jumping out of my chest cavity and the doctor said to me, “We’re not worried about your atrial fibrillation. You’re on atenolol. You’re on warfarin. You can go home now.” I said, “Please give me a medical referral because I feel really bad.” He says, “Well, you can stay overnight but you will be discharged in the morning.” 

(While waiting for surgery for a tumour in my right breast) I went to see a cardiologist and he said to me, “I’ll increase your atenolol but”, he said, “your atrial fibrillation is the is the least of your problems right now. You’ve got to deal with your cancer.” So I was facing more major surgery but this time I was in atrial fibrillation and I was quite frightened actually, very frightened. 
 

Jo, who lives in a village, spoke of the challenges of finding care in remote areas.

SHOW TEXT VERSION
PRINT TRANSCRIPT
I would say that where I live I feel isolated and so far away from specialised healthcare and I feel that that in itself is really a disadvantage. I would rather be near good healthcare rather than, you know, be miles away from it and have people that are geared up to deal with this condition and that have an interest in it within easy access. That’s how I feel and I feel that if you don’t make the move while you’re able, you might come to the stage where you’re not able to move at all.

So I feel we’ve got to do it now where I feel safe, where I can trust people, where I’m at ease with the care that I’m getting, not to have to go along and beg almost and then to be told to go elsewhere, you know, “there’s nothing we can do.” There’s always something that can be done.
 

Jo wants to see more empathy from health professionals. Telling people to relax is not feasible with AF.

SHOW TEXT VERSION
PRINT TRANSCRIPT
They’ve got to realise that to the person that is suffering from this condition, that the distressing symptoms are very real to them. It’s not just a flutter of your heart. It’s not just a panic attack. It’s not just, you know, anxiety. It’s not, go away and relax. This is a very real condition. It’s the full mechanism of your heart that is out of order. It’s your own natural pacemaker that has gone wrong and people tell you, “Oh relax.”
Previous Page
Next Page